Alert archive / Florida / Red Flag Warnings in 2009
Red Flag Warning 29, NWS Melbourne, FL
NWS Melbourne, FL issued this red flag warning at Mar 20, 2009, 1:34 PM EDT for 4 counties in Florida. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 20, 2009, 1:34 PM EDT (17:34 UTC)
- Expired
- Mar 20, 2009, 7:00 PM EDT
- In force
- 5 hr
- Issued by
- NWS Melbourne, FL
Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL
The radar
The Melbourne radar (KMLB), 82 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 5.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 867 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS82 KMLB 201734 RFWMLB RED FLAG WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 134 PM EDT FRI MAR 20 2009 . FLZ044>046-053-144-202300- /O.NEW.KMLB.FW.W.0029.090320T1734Z-090320T2300Z/ NORTHERN LAKE-ORANGE-SEMINOLE-OSCEOLA-SOUTHERN LAKE- 134 PM EDT FRI MAR 20 2009 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 7 PM EDT THIS EVENING. LOW RELATIVE HUMIDITY AND INCREASING WINDS HAVE PROMPTED A RED FLAG WARNING. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Mar 20, 9:52 AM EDT, 3 hours 42 minutes earlier.
Area forecast discussion, Mar 20, 9:52 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
952 AM EDT FRI MAR 20 2009
.DISCUSSION...
...HIGH RISK FOR RIP CURRENTS TODAY...ROUGH SURF THIS WEEKEND...
COLD FRONT LOCATED OVER NORTH FL AT MID MORNING. AHEAD OF THIS
BOUNDARY...NNE-NELY FLOW OCCURRING NEAR THE SURFACE WITH INVERTED
TROF OVER THE ATLANTIC EAST OF FL PENINSULA AND A FEW CONVERGENT
BANDS OF SHRA MOVING ONSHORE TREASURE COAST. BREEZY CONDITIONS WILL
DEVELOP HEADING INTO THIS AFTERNOON WITH TIGHTENING PGRAD AHEAD OF
FRONT. PLAN TO TWEAK POPS UP A LITTLE ALONG TREASURE COAST TO
INDICATE MENTIONABLE VALUES THERE. OTHERWISE JUST A FEW MINOR TWEAKS
FOR THIS AFTERNOON AS TRENDS INDICATE.
&&
.AVIATION...LINGERING BR/LOW CIGS DIMINISHING BY 14Z...THEN
PREVAILING VFR ALL SITES WITH OCNL SFC WND GUST ABV 20-25KTS
DEVELOPING AFT 16Z...AND TEMPO MVFR VSBY/CIGS FM ISOLD SHRA SWD FROM
KFPR. AFT 21/00Z...ISOLD MVFR REDUCTIONS IN SHRA NR COAST WITH OCNL
SFC WND +25KTS OVER THE OPEN ATLC.
&&
.MARINE...CURRENT HEADLINES STILL ON TRACK. CONDITIONS DETERIORATING
OVER COASTAL WATERS THIS AFTERNOON AND FURTHER WORSENING THIS
EVENING WITH FRONT PUSHING DOWN THE WATERS FOLLOWED BY STRONG NELY
FLOW/BUILDING SEAS BEHIND IT.
&&
.FIRE WEATHER...(PREVIOUS) E/NE FLOW THRU THE MIXING LYR SHOULD
ADVECT SUFFICIENT OCEAN MODIFIED AIR ACROSS THE PENINSULA TO KEEP
AFTN RH VALUES ABV CRITICAL LVLS. NEVERTHELESS...THE INTERIOR
COUNTIES MAY SEE AFTN READINGS DROP BLO 40% FOR A FEW HRS.
STRONG ONSHORE FLOW THIS WEEKEND WILL KEEP RH VALUES ABOVE
CRITICAL LEVELS. SOME AREAS ESPECIALLY NEAR THE COAST WILL SEE
SOME WETTING FROM COASTAL SHOWERS BUT AMOUNTS SHOULD BE LOW.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 10 PM EDT
SUNDAY FOR COASTAL WATERS FROM FLAGLER BEACH TO JUPITER INLET
OUT TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 8 PM EDT THIS
EVENING FOR WATERS FROM FLAGLER BEACH TO JUPITER INLET 20 TO
60 NM OFFSHORE.
&&
GLITTO/WEITLICHHazardous weather outlook, Mar 20, 6:13 AM EDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 613 AM EDT FRI MAR 20 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-202215- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 613 AM EDT FRI MAR 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...RIP CURRENT IMPACT... A LONG PERIOD FIVE TO SEVEN FOOT NORTHEAST SWELL WILL IMPACT THE EAST CENTRAL FLORIDA BEACHES TODAY AND WILL CREATE A HIGH RIP CURRENT THREAT ALONG AREA BEACHES. THE THREAT WILL BE HIGHEST DURING THE OUTGOING TIDE...WHICH WILL OCCUR THROUGH 10:00 AM THIS MORNING AND AFTER 4:00 PM THIS AFTERNOON. A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING RAPIDLY OUTWARD FROM THE SURF ZONE WHICH CAN CARRY EVEN THE STRONGEST SWIMMERS INTO DEEP WATER. IF CAUGHT IN A RIP CURRENT...REMAIN CALM AND SIGNAL FOR HELP. SWIM PARALLEL TO THE COAST UNTIL THE PULL OF THE CURRENT SUBSIDES...THEN RETURN TO SHORE. DO NOT TRY TO SWIM BACK TO SHORE AGAINST THE CURRENT SINCE THIS IS WHAT CAUSES MOST RIP CURRENT DROWNINGS. FOR ADDITIONAL SAFETY...SWIM ONLY AT BEACHES WHERE LIFEGUARDS ARE PRESENT AND NEVER SWIM ALONE. ...WIND AND SEA IMPACT... A FIVE TO SEVEN FOOT NORTHEAST SWELL WILL CONTINUE TO IMPACT THE LOCAL ATLANTIC WATERS INTO TONIGHT. SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION OVER THE NEARSHORE ATLANTIC WATERS AND NEAR INLETS WHERE THE INCOMING SWELLS CAN MAKE NAVIGATION DIFFICULT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE OFFSHORE WATERS. CONDITIONS WILL DETERIORATE LATE THIS AFTERNOON AS WINDS INCREASE OUT OF THE NORTHEAST TO AROUND 20 KNOTS WITH HIGHER GUSTS. SMALL CRAFT ADVISORIES HAVE BEEN POSTED FOR THE ATLANTIC WATERS FROM FLAGLER BEACH TO JUPITER INLET OUT TO 60 NAUTICAL MILES BEGINNING AFTER 8:00 PM THIS EVENING. ...FIRE WEATHER IMPACT... DESPITE A SLIGHT CHANCE FOR SHOWERS THIS AFTERNOON AND TONIGHT... MOST AREAS WILL REMAIN DRY. FURTHERMORE...WINDS WILL INCREASE OUT OF THE NORTHEAST THIS AFTERNOON WITH OCCASIONAL GUSTS AROUND 20 MPH. THIS WILL INCREASE THE THREAT FOR WILDFIRE SPREAD...ESPECIALLY OVER THE INTERIOR COUNTIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. A LARGE AREA OF HIGH PRESSURE WILL BUILD ACROSS THE MID ATLANTIC THIS WEEKEND AND WILL MAINTAIN STRONG AND GUSTY NORTHEAST WINDS THROUGH THE WEEKEND. A LONG FETCH OF NORTHEAST WINDS WILL GENERATE HAZARDOUS BOATING CONDITIONS AS SEAS TO BUILD UP TO 10 FEET OVER THE NEARSHORE WATERS AND UP TO 12 FEET OVER THE OFFSHORE WATERS SATURDAY INTO SUNDAY. HEAVY SURF IS ALSO EXPECTED AT THE BEACHES OVER THE WEEKEND WHICH CAN KNOCK YOU DOWN AND MAKE YOU SUSCEPTIBLE TO BEING CAUGHT IN A RIP CURRENT. THE RISK FOR RIP CURRENTS IS EXPECTED TO REMAIN HIGH INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. BRAGAW
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 8:17 PM EDT | Small Craft Advisory for Hazardous Seas | MLB | 24 hr | |
| Mar 20, 4:13 AM EDT | Small Craft Advisory | MLB | 4 days |
Nearby
Red Flag Warnings in Florida, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.